A 65-year-old female Medicare patient with rheumatoid arthritis sees a nonphysician provider (NPP) for a follow-up visit and a scheduled arthrocentesis injection of her left knee. At her last visit, the patient started on sulindac and her methotrexate dose was increased. She is also taking folic acid.
Explore This IssueJune 2012
Also By This Author
The patient’s arthritis is doing well, except her left knee has been very swollen and stiff for the past two weeks. The patient also reported that she has had epigastric pain for the past three weeks, which has progressively worsened and is now occurring every day. The epigastric pain is somewhat improved with Mylanta. The patient’s appetite and weight are unchanged and she denied vomiting, diarrhea, and hematochezia. She also denied heart palpitation, chest pain, fevers, and dyspnea. Her past family, medical, and social history remained unchanged from the original date they were taken.
On examination, the patient was alert and oriented. There was no lymphadenopathy. Her lungs were clear and her heart had regular rate and rhythm with no murmurs or friction rubs. The patient’s abdomen was soft with epigastric tenderness on palpation. There were no masses or hepatosplenomegaly.
A musculoskeletal exam showed bony proliferation and slight ulnar deviation in bilateral wrists, bony proliferation and slight decreased flexion in bilateral second through fifth proximal interphalangeal joints, bony proliferation and crepitus in the right knee, and irritability, large effusion, warmth, and decreased flexion in the left knee without erythema. All other joints were unremarkable with full range of motion.
- Rheumatoid arthritis with left knee effusion
- Nonsteroidal antiinflammatory drug–induced gastritis
After discussion of therapeutic options with the patient, the NPP performed an arthrocentesis with intraarticular corticosteroid injection of the left knee. After discussing with the supervising physician, the NPP changed patient’s medication from sulindac to celecoxib to address the epigastric tenderness, and instructed the patient to continue on methotrexate and folic acid. She was also given prescription for a proton pump inhibitor for the gastritis. A complete blood count and liver function lab tests were ordered.
How should this patient encounter be coded?